Oregon, 2011Flood in Oregon, May 15 to 18, 2011
May 15 to 18, 2011 · NWS BOI · 1 event in 1 county or zone
The Powder River in and around Baker City went above flood stage due to heavy rain and snowmelt. Minor flooding was experienced from the 15th through the 18th of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Powder River in and around Baker City went above flood stage due to heavy rain and snowmelt. Minor flooding was experienced from the 15th through the 18th of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 15, 8:30 AM PST, 3 hours earlier.
Area forecast discussion, May 15, 8:30 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1030 AM MDT SUN MAY 15 2011
.DISCUSSION...UPPER LEVEL LOW STILL DOMINATING OUR WEATHER.
RAINFALL WAS HEAVY OVERNIGHT OVER MUCH OF SOUTHEAST OREGON...WITH
RAINFALL TOTALS IN HIGHER ELEVATIONS OVER 1 INCH IN PLACES. BURNS
REPORTED 0.92 INCHES IN THE PAST 20 HOURS AND ROME REPORTED 0.45.
BAKER CITY HAS HAD 0.53 IN THE PAST 20 HOURS AND THEY REPORTED
MODERATE RAIN AT 9 AM PDT. WE HAVE A NUMBER OF HYDROLOGY CONCERNS
THAT ARE DISCUSSED IN THE HYDROLOGY SECTION BELOW.
HIGH TEMPS TODAY HAVE BEEN MODIFIED TO BE COOLER IN SE OREGON AND
WARMER IN THE WESTERN MAGIC VALLEY. BURNS AND ROME WERE 38 AND 37
DEGREES...RESPECTIVELY...AT 9 AM PDT...WHILE TWIN FALLS WAS
ALREADY 70 DEGREES AT 10 AM MDT. QPF HAS BEEN RAISED OVER MOST OF
THE AREA BASED ON THE STRENGTH OF THE INCOMING SYSTEM AND RAINFALL
ALREADY RECEIVED. FLASH FLOOD WATCHES HAVE BEEN ISSUED FOR SE
OREGON AND ALSO THE MTNS OF SW IDAHO. THE OWYHEES ARE THE LATEST
TO JOIN THE FLASH FLOOD WATCH. THUNDERSTORMS ARE POSSIBLE OVER
MOST OF THE EASTERN THIRD OF OUR AREA DUE TO THE FRONT AND THE
WARMING THAT IS OCCURRING THERE...WHILE THEY ARE ALSO POSSIBLE
OVER THE WESTERN THIRD DUE TO COOLING ALOFT ASSOCIATED WITH THE
APPROACHING UPPER LEVEL LOW. UPDATES OUR SHORTLY.
&&
.AVIATION...HIGHLY VARIED CONDITIONS ACROSS THE REGION
TODAY...WITH VFR AND CLEAR SKIES OVER TWF AND JER WHILE MVFR/IFR
CONDITIONS ARE FOUND IN SE OREGON WHERE RAIN WILL CONTINUE MUCH OF
THE DAY. MTNS ARE OBSCURED IN THE NORTH AND ALSO SOUTH OF KBOI IN
THE OWYHEES DUE TO SHOWERS. WINDS ARE ALSO HIGHLY VARIABLE...WITH
GUSTY NW WINDS IN THE TREASURE VALLEY AND GUST NORTHEAST TO
SOUTHEAST WINDS IN THE WESTERN MAGIC VALLEY. WE EXPECT CONDITIONS
TO DETERIORATE IN THE WESTERN MAGIC VALLEY THIS AFTERNOON AND
ESPECIALLY OVERNIGHT. STRONG S WINDS ALOFT WILL CONTINUE THROUGH
TONIGHT.
&&
.HYDROLOGY...FLASH FLOOD WATCHES HAVE BEEN ISSUED FOR ALL OF SE
OREGON AND THE MTNS OF SW IDAHO. A FLOOD WARNING FOR THE BRUNEAU
RIVER IS IN EFFECT. AN AREAL FLOOD WARNING IS IN EFFECT FOR THE
DONNER UND BLITZEN RIVER IN SRN HARNEY COUNTY. ALSO...THE POWDER
RIVER IS CLOSE TO FLOOD AND IS BEING MONITORED CLOSELY. THE
SILVIES RIVER MAY BE A PROBLEM AREA BY TONIGHT. THE PAYETTE RIVER
IS ALSO CLOSE TO FLOOD STAGE. MANY OTHER SMALLER CREEKS...STREAMS
...AND RIVERS IN SE OREGON ARE NEARING BANKFULL. WE EXPECT TO ISSUE
ADDITIONAL FLOOD WARNINGS AS THE DAY PROGRESSES.
&&
.PREV DISCUSSION...
SHORT TERM...UPPER TROUGH COMING IN MORE SLOWLY THAN EXPECTED AND
COOLING WILL NOT BE COMPLETED UNTIL MONDAY IN IDAHO ZONES. SURFACE
COLD FRONT HAS BECOME INDISTINCT AND THERE IS NO CLEAR DELINEATION
BETWEEN COLD AIR ON ONE SIDE AND WARM AIR ON THE OTHER. BUT WARMEST
AIR AND GREATEST INSTABILITY IS EXPECTED TO SHIFT TO EASTERN ZONES
IN IDAHO TODAY...WITH SCATTERED THUNDERSTORMS BEGINNING AROUND
NOON. OTHER ZONES WILL BECOME TOO COOL AND STABLE TO SUPPORT
THUNDERSTORMS TODAY. MODELS CONTINUE TO PLACE MODERATE TO HEAVY
RAIN IN OREGON ZONES TODAY...SHIFTING INTO NORTHERN ZONES IN IDAHO
THIS AFTERNOON AND EARLY EVENING. WE ARE THEREFORE EXTENDING THE
FLASH FLOOD WATCH UNTIL 03Z THIS EVENING AND EXPANDING IT TO INCLUDE
THE BOISE MOUNTAINS AND WEST CENTRAL IDAHO MOUNTAINS. THE BRUNEAU
RIVER REMAINS IN FLOOD...AT 9.2 FEET VS FLOOD STAGE OF 9.0 FEET.
LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS REMAIN IN GOOD
AGREEMENT THROUGH THE EXTENDED PERIOD. UPPER LEVEL TROUGH WILL
LINGER OVER THE AREA MONDAY NIGHT THROUGH WEDNESDAY FOR CONTINUED
SHOWERS AND BELOW NORMAL TEMPERATURES. WEDNESDAY NIGHT THE TROUGH
WILL SPLIT WITH THE SOUTHERN SECTION DIGGING SOUTH TOWARD THE FOUR
CORNERS AREA WHILE THE NORTHERN SECTION REMAINS OVER SOUTHERN
CANADA. THIS SPLIT WILL ALLOW A WEAK RIDGE TO BUILD ALONG THE WEST
COAST WITH TEMPERATURES WARMING TO NEAR NORMAL BY FRIDAY...BUT
ENOUGH MOISTURE LEFT OVER FOR SLIGHT CHANCE POPS OVER THE HIGHER
TERRAIN OF CENTRAL IDAHO. FRIDAY NIGHT AND SATURDAY MODELS DIFFER
SLIGHTLY ON THE PLACEMENT OF THE SOUTHERN SECTION OF THE TROUGH AS
IT LIFTS TO THE NORTHEAST AND ALSO ON THE PLACEMENT OF THE NEXT
UPPER LEVEL TROUGH THAT WILL MOVE INTO THE WEST COAST. SINCE THE
PLACEMENT OF THESE SYSTEMS WILL MEAN EITHER A DRY OR A WET FORECAST
DECIDED TO KEEP POPS SLIGHTLY ABOVE CLIMATOLOGY AND KEEP TEMPS NEAR
NORMAL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ011-013-029-033.
OR...FLASH FLOOD WATCH UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING
ORZ061>063.
&&
WEATHER.GOV/BOISE
DISCUSSION...SP
AVIATION.....SP
HYDROLOGY...SP/TB
PREV SHORT TERM...LC
PREV LONG TERM....JAHazardous weather outlook, May 15, 4:09 AM PST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
609 AM MDT SUN MAY 15 2011
IDZ011-013-033-ORZ061>063-161215-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-UPPER WEISER RIVER-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
609 AM MDT SUN MAY 15 2011 /509 AM PDT SUN MAY 15 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SHOWERS AND CONTINUED SNOWMELT WILL CREATE A FLASH FLOOD
THREAT THROUGH TONIGHT...ESPECIALLY IN AREAS OF STEEP TERRAIN
RIVERS AND STREAMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.
IDZ012-014-016-028>030-ORZ064-161215-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-LOWER TREASURE VALLEY OR-
609 AM MDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ015-161215-
SOUTHWEST HIGHLANDS-
609 AM MDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE BRUNEAU RIVER WILL REMAIN ABOVE FLOOD STAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TYE BRUNEAU RIVER IS EXPECTED TO REMAIN ABOVE FLOOD STAGE
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.
Flood, Baker
- When
- May 15, 11:30 AM PST to May 18, 11:30 AM PST
- Where
- Baker County, 2 mi N of Baker to 2 mi NW of Baker
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.809, -117.820
River gauge observations and reports from the county emergency manager confirmed that the Powder River was flooding in sections of Baker City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Flooding in Idaho, May 15 to 17, 2011$25,000 · 2 events
- Rip Current in Florida, May 15, 20111 injured · 1 event
- High Wind in Utah, May 15, 2011$6,000 · 70 kt wind · 6 events
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- High Wind in Nevada, May 15, 2011$5,000 · 66 kt wind · 3 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- High Wind and Strong Wind in Nevada, May 15, 2011$5,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320323.